A study from Denmark has found that women who take commonly prescribed contraceptive options may be at an increased risk of depression.
Data from more than one million Daniesh women was analysed in the study which showed that women taking the most popular type of pill were also 23% more likely to be prescribed an antidepressant over non-contraceptive users.Invitation Hey you! You're invited by Jody to join the Stay at Home Mum survey panel with her! Earn an income, give your opinion, and have a voice from home!
More worryingly, the study found that the contraceptive patch was one of the worst offenders.
Danish researchers from the University of Copenhagen, led by Dr Øjvind Lidegaard, published their findings in the journal Jama Psychiatry.
The study took data from Denmark’s national registries, including from more than one million teenage girls and adult women aged 15-34. Over a period of six years, researchers were able to see that women taking combined oral contraceptives were also more likely to be prescribed antidepressants. It seems no contraceptive option is safe, with progestin-only pills having a 34% increased risk.
Contraceptive patches, which deliver synthetic progesterone through the skin, doubled the risk of being prescribed an antidepressant, while contraceptive rings and coils raised that risk by 60% and 40% respectively.
The study also noted that teens on the pill seemed to be more susceptible to depression than older women, at a rate of about 80% more.
The authors of the study believe that both progesterone, and its female hormone partner oestrogen, were linked to depression. Progesterone breaks down certain chemicals, known as metabolites, which have been shown to affect a key part of the inhibitory system of the central nervous system. As levels of the metabolites increased after ovulation during the menstrual cycle, some women experience more negative mood tendencies during this period.
In discussing the results of the study, Dr Øjvind Lidegaard did note that:
“Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use.”
While we certainly aren’t recommending that you stop taking contraceptives, particularly if you have unprotected sex and don’t want to have a baby, but if you’ve been feeling depressed, these findings might be something worth talking to your doctor about.